MAUDE Adverse Event Report: MEDELA LLC SONATA PUMP W/ FLEX SINGLE 1CT EN FR ES; PUMP, BREAST, POWERED

MEDELA LLC SONATA PUMP W/ FLEX SINGLE 1CT EN FR ES; PUMP, BREAST, POWERED
Model Number 101037319
Health Effect - Clinical Code Pain (1994)
Date of Event 04/01/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A replacement freestyle flex breast pump was sent to the customer and return of her original pump was requested for testing/evaluation.In follow up with a complaint handler between 07/09/2020 and 07/16/2020, the customer indicated that she had been using the new freestyle flex pump and it seemed to be working fine.Additionally, she stated that the pain was related to mastitis, which she was diagnosed with in april and for which she was prescribed an antibiotic and ibuprofen for pain.The device was returned without the customer's parts and accessories; therefore, it was evaluated with a medela lab kit 07/23/2020 and, though an intermittent noise was identified during the evaluation, the device passed suction and cycle specifications.Refer to attached product evaluation.This is consistent with the fact that the customer did not allege a failure related to the device, but reported pain (due to mastitis) when using the device.Based on the results of ca11-001, it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is 0.008% for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On 07/06/2020, the customer alleged to medela llc that she was feeling pain in her breast when pumping with her sonata breast pump, even on the lowest vacuum level, when using both the 24mm and 27mm breast shields.

Brand Name
SONATA PUMP W/ FLEX SINGLE 1CT EN FR ES
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate dr
mchenry, il
MDR Report Key10391953
Report Number1419937-2020-00080
Device Sequence Number2814191
Product Code HGX
UDI-Device Identifier00020451367507
UDI-Public00020451367507
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K161725
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model Number101037319
Device Catalogue Number101037319
Device Lot Number458167
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/16/2020
Initial Report FDA Received Date08/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;